Do Antidepressants/ SSRIs, Such As Prozac, Paxil or Zoloft Cause an Increase in Suicidal Thinking?
The American Food and Drug Agency (FDA) has placed a black box warning label (their strongest label advisory) on the use of antidepressants/ SSRIs for children and teens, and has more recently extended the warning to involve patients up to the age of 24.
The FDA found that SSRIs increased the risks of suicidal ideation, especially during the initial period of treatment.
How Did The FDA Link Suicide to SSRIs?
The FDA reviewed a series of 24 clinical trials that evaluated the use of antidepressant medications on children and teens, to reach their conclusion.
Other organizations, such as the Journal of the American Medical Association, have looked at the issue of SSRIs for use by teens and not found a significant link. Most clinicians agree that more research is needed.
Doctors have made fewer diagnosis's of depression (and thus initiated less pharmacological and psychotherapeutic treatments) since the FDA placed the black box warning on the use of SSRIs for those under the age of 24.
While the black box warning was obviously intended to increase patient safety, the warning led to a reduction in prescriptions issued and a corresponding increase in overall rates of teen suicide.
The Biggest Risk of Suicide…
Whether or not SSRIs increase the risks of suicide in certain populations, withholding diagnosis and treatment out of uncertainty does not help. As child and adolescent psychiatrist David Fassler, M.D. of the APA stated before an FDA advisory panel,
"The most important point that I can make is that the biggest risk for a child with depression is to be left untreated."
Do SSRIs Increase the Risks of Suicide in Adults?
Depending on the study quoted, SSRIs have either a neutral or positive effect on the prevention of suicide amongst depressed adults. SSRIs have been shown to prevent suicide amongst depressed seniors.
What Should I Do?
Get informed and get second opinions and to be safe, learn about the risks and warning signs of suicide, and be vigilant, especially during the first phase of SSRI treatment, or any period after an adjustment in SSRI dosage.
Page last updated May 18, 2013